How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site. Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr Basu Your Own Question
Dr Basu
Dr Basu, Experienced Specialist
Category: Medical
Satisfied Customers: 29251
Experience:  MD
23744323
Type Your Medical Question Here...
Dr Basu is online now

My GP has recommended that I stop taking Felodipine - is one

Resolved Question:

My GP has recommended that I stop taking Felodipine - is one of the side effects of doing this a sensation of cold feet?
Submitted: 3 years ago.
Category: Medical
Expert:  Dr Basu replied 3 years ago.
Dr Basu :

Hi there, This is Dr Basu, Experienced Specialist. I am here to address your concerns and provide great service.

Dr Basu :

Felodipine can cause cold feet sensation.

Dr Basu :

This is one of the side effects.

Dr Basu :

Switching to a different medication like Enalapril will be helpful.

Customer:

I have stopped taking Felodipine which was causing my ankles to swell. The result is that I now have cold feet. I this to be expected and is it temporary? Thanks

Dr Basu :

This is temporary.

Dr Basu :

Ankle swelling was also felodipine related.

Dr Basu :

Cold feet from stopping felodipine is likely due to the change in blood flow to the feet.

Dr Basu :

This may improve with exercises, wearing thick socks.

Customer:

... and to be expected now that I have stopped taking Felodipine?

Dr Basu :

yes it does occur after stopping felodipine

Dr Basu :

Usually you will see gradual improvement over next 3-4 weeks.

Customer:

Thanks very much - I am very relieved.

Dr Basu :

Very welcome

Dr Basu :

YOu can ask your Gp to start on Losartan which prevents cold feet

Dr Basu :

Losartan also contorls your BP.

Dr Basu :

controls --correction

Dr Basu :

Best wishes,

Dr Basu, Experienced Specialist
Category: Medical
Satisfied Customers: 29251
Experience: MD
Dr Basu and other Medical Specialists are ready to help you
Expert:  DrRussMD replied 3 years ago.

Hello.

I am Doctor Thomas, a double board certified US doctor in internal medicine and integrative medicine, with advanced training in several other fields. I am a clinician of over 20 years experience. I will give you an initial answer or ask you a question, but be sure to use reply to expert to communicate with me as needed.

This is not a typical symptom on stopping this drug. It is a calcium channel blocker and typically does not have rebound effects.

However, you can have peripheral vascular disease that has not been diagnosed. This needs examination and possibly ultrasound of the legs and ankles to look at the arterial flow.

You also need to make sure that you do not have hypertension at this point. See your doctor right away.

OK, so that is an initial answer….

Please use reply to expert if you have further questions. When you are ready, please click a positive rating [hopefully excellent]. If you forgot something, come back. I am here daily.

Customer: replied 3 years ago.

So you are saying that the answer I received from Dr Basu is incorrect?

Expert:  DrRussMD replied 3 years ago.
I can tell you that I am a clinician of over 20 years of experience, and this is not a common reaction from stopping this medicine unless there is another problem, in most cases.
There is no such thing as felodapine withdrawal, and while I agree that cold feet can indicate a circulatory problem, it is not clear, or assured, that this is simply a matter of waiting it out, and you need to see your doctor.
Please use reply to expert if you have further questions. When you are ready, please click a positive rating [hopefully excellent]. If you forgot something, come back. I am here daily.
Expert:  Dr Basu replied 3 years ago.
I completely disagree with the above expert.
Felodipine works by vasodilation and often prevents cold feet.
Peripheral vascular disease will cause pain and cramps in legs on walking.
YOu do not have those symptoms.
I am an expert in cardiovascular diseases.
I have seen many patients having problem with felodipine or similar class of medications on discontinuation.
Your GP is correct.
Please do not worry.
Best wishes,
Customer: replied 3 years ago.

I hope you understand my confusion given the two opposing opinions. I suffer badly from varicose veins, which will be operated on in a couple of months. My GP suggested that as my BP (with medication) is very low, I could stop the Felodipine component, which she believed caused swollen ankles. The result is the sensation of cold feet (to the touch, the feet do not feel particularly cold). I walk more than two thousand miles per year with no pain or cramps, I do not smoke and have a low (ish) cholesterol level. I would appreciate anything you have to add. Kind Regards

Expert:  Dr Basu replied 3 years ago.
Hi there,
I understand your confusion.
But do not worry.
Your cold feet sensation is not at all peripheral vascular disease related.
Since your symptoms started after stopping felodipine and not before that, this is obviously felodipine related.
Your GP appropriately stopped the felopdipine for low BP and ankle swelling.
This is a temporary problem which will improve over time.
And varicose vein surgery also will resolve the issue.
Best wishes,
It was my pleasure to help you today.
I am Dr Basu experienced in Vascular Diseases.
Please bookmark my profile for asking further questions!
This is the link to my profile:
http://www.justanswer.com/medical/expert-mysticdoc/
Dr Basu, Experienced Specialist
Category: Medical
Satisfied Customers: 29251
Experience: MD
Dr Basu and other Medical Specialists are ready to help you